Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2018, 3:25 AM CDT for Boone County, Story County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 3:25 AM CDT (08:25 UTC)
- Expired
- Jun 14, 2018, 3:43 AM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 27 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 3:36 AM CDT | HAIL 1 | 3 Wnw Ames, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
377 WUUS53 KDMX 140825 SVRDMX IAC015-169-140900- /O.NEW.KDMX.SV.W.0149.180614T0825Z-180614T0900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 325 AM CDT THU JUN 14 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Southwestern Story County in central Iowa... Southeastern Boone County in central Iowa... * Until 400 AM CDT. * At 325 AM CDT, a severe thunderstorm was located near Boone Speedway, or near Boone, moving east at 25 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Ames, Iowa State Center, Cambridge, Kelley, Luther and Ames Municipal Airport. This includes Interstate 35 between mile markers 106 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4194 9384 4203 9384 4206 9352 4190 9352 TIME...MOT...LOC 0825Z 269DEG 22KT 4198 9380 HAIL...1.25IN WIND...<50MPH $$ Cogil
2 follow-up statements
504 WWUS53 KDMX 140836 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 336 AM CDT THU JUN 14 2018 IAC015-169-140900- /O.CON.KDMX.SV.W.0149.000000T0000Z-180614T0900Z/ Story IA-Boone IA- 336 AM CDT THU JUN 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR SOUTHWESTERN STORY AND EAST CENTRAL BOONE COUNTIES... At 336 AM CDT, a severe thunderstorm was located near Iowa State Center, or near Ames, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Ames, Iowa State Center, Kelley and Ames Municipal Airport. This includes Interstate 35 between mile markers 106 and 115. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4195 9376 4204 9375 4206 9352 4191 9352 TIME...MOT...LOC 0836Z 269DEG 22KT 4198 9371 HAIL...1.00IN WIND...<50MPH $$ Cogil
299
WWUS53 KDMX 140843
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
343 AM CDT THU JUN 14 2018
IAC015-169-140853-
/O.CAN.KDMX.SV.W.0149.000000T0000Z-180614T0900Z/
Story IA-Boone IA-
343 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STORY AND EAST
CENTRAL BOONE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4195 9376 4204 9375 4206 9352 4191 9352
TIME...MOT...LOC 0841Z 269DEG 22KT 4198 9365
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 12:06 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Jun 14, 12:06 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1206 AM CDT Thu Jun 14 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 345 PM CDT Wed Jun 13 2018 Storm chances tonight into Thursday along with the heatwave Friday into the weekend were the main focus of the forecast. Leaned closer the latest couple of runs of the HRRR, but most of the hires models are in good agreement with timing and location of storms/showers this evening into Thursday. Friday through Monday, leaned slightly closer to the GFS/NAM as thinking the ECMWF is too warm with the temps and too dry with the dew points. Tonight into Thursday...weak convection over South Dakota looks to trickle into northern Iowa this evening. The latest HRRR/ARW/NMM/RAP continue this thundershower activity through around 02-04z tonight along the Highway 20 corridor before dissipating. Confident to insert low pops through the evening across portions of northern Iowa to coincide with the HRRR as it has performed fairly well recently. However, low confidence with anything measurable as there remains a deep dry layer for precipitation to contend with before reaching the ground. Thus, QPF remains NIL through 06z. Better forcing moves into the state past 06z tonight with a decent slug of 925-700mb theta-E advection. Little concern with the severe potential overnight into Thursday morning due to the lack of instability and weak shear. Some pockets of brief moderate to heavy rain are possible b/t 06-15z Thursday as precipitable water values range around 1.5 inches and warm layer cloud depths near 13kft. The slight delay in the system to depart on Thursday will keep max temperatures a bit cooler than previously anticipated as cloud cover hangs around into the afternoon. Friday through Monday...Hot and humid conditions along with winds remain on track during this period. The most notable changes were to the winds/gusts Friday afternoon and Saturday afternoon as deep mixing develops both days providing some gusts to 30 mph. Increased winds roughly 3-5 knots, especially over the western half of the CWA where the mixing looks to be slightly deeper. The other issue is with the stronger winds, the dew points are likely to mix and thus be slightly drier than previous forecast. Not a significant change to the ongoing dew point forecast over the central to eastern sections of the CWA, but lowered dew points across the west slightly with the stronger winds anticipated. With the large upper level ridge in place through weekend over the state, a few weak shortwaves may ride the ridge and bring cloud cover and storm chances to far northern Iowa into southern Minnesota. One more notable shortwave looks to bring storms b/t 06-12z Saturday but will quickly move east and allow the breezy and hot conditions to return. The WAA persists Friday night and again Saturday night into Sunday and likely to keep minimum temperatures from dropping off too drastically. Kept with the mid- 70s for much of the forecast area through the weekend and not allowing any relief to the daytime heat. Another concern to the heatwave is Monday where the ECMWF and GFS are coming into better agreement with the slower progression of the trough. Confidence is increasing for another hot and humid day on Monday with highs remaining in the lower to middle 90s over the central to southern parts of the forecast area. Certainly a headline is likely to be needed over the weekend. Tuesday and Wednesday...Finally some relief to the heat with a cold front to move through the region late Monday night into Tuesday morning. The ECMWF stalls the front across southern Iowa into the middle of the week, while the GFS brings in a surface high pressure system during the same time frame. && .AVIATION.../For the 06Z TAFS through 06Z Thursday night/ Issued at 1206 AM CDT Wed Jun 13 2018 Confidence is fairly high that a thunderstorm complex will blossom from near KSUX into central IA overnight. Confidence in whether that will result in MVFR or less conditions at any particular site is lower however so have kept VFR VCTS wording for a start. The convection should end later Thu morning however with higher confidence in a return to VFR later in the day. LLWS will be possible near KFOD in the last few hours of the valid period as well. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...Small
Hazardous weather outlook, Jun 13, 5:39 PM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 539 PM CDT Wed Jun 13 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-141100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 539 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Isolated to scattered thunderstorms are forecast from this evening into overnight, mainly after midnight. Most of the activity will occur west of Interstate 35 and the severe weather threat remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances linger into Thursday morning with severe weather not expected. Sporadic low chances for storms are also in the forecast into next week. The severe potential for these days will be better determined in the coming days. Hot and humid conditions will prevail from Friday through the weekend. Heat index values will exceed 100 degrees in some areas each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-141100- Black Hawk- 539 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northeast Iowa. .DAY ONE...Tonight There is a chance for thunderstorms late tonight. The threat for severe storms is low. A River Flood Warning remains in effect for the Cedar River basin at Cedar Falls. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances linger into Thursday morning with severe weather not expected. Sporadic low chances for storms are also in the forecast into next week. The severe potential for these days will be better determined in the coming days. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into early next week. Heat index values will exceed 100 degrees in some areas each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Small
In the hours before
Special weather statement, Jun 14, 2:26 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
226 AM CDT THU JUN 14 2018
IAZ034-035-140830-
Calhoun IA-Webster IA-
226 AM CDT THU JUN 14 2018
...Strong Storm to Pass Through Northern Webster County...
At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Manson, or 11 miles west of Fort Dodge, moving
east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Badger, Otho,
Lehigh, Duncombe, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4247 9397 4247 9395 4233 9395 4241 9444
4256 9445 4256 9444 4259 9444 4264 9397
TIME...MOT...LOC 0725Z 270DEG 16KT 4248 9441
CogilLocal storm report, Jun 14, 3:13 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL MOORLAND 42.44N 94.30W
06/14/2018 E2.00 INCH WEBSTER IA TRAINED SPOTTER
&&
CCThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:26 AM CDT | Special Weather Statement | DMX | Webster | 64 min |
| Jun 14, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 14, 6:36 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more | 54 min |
| Jun 14, 7:49 AM CDT | Flash Flood Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 6 hr |
| Jun 14, 8:38 AM CDT | Flash Flood Warning | DMX | Hamilton, Webster | 6 hr |
| Jun 14, 9:08 AM CDT | Special Weather Statement | DMX | Wapello | 52 min |
| Jun 14, 9:13 AM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jun 14, 10:50 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 16 min |
| Jun 14, 12:14 PM CDT | River Flood Warning | DMX | Story | 29 hr |
| Jun 14, 2:38 PM CDT | River Flood Warning | DMX | Webster | 7 hr |
| Jun 14, 3:00 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.